The Use in Probabilistic Design of Probability Curves Generated by Maximizing the Shannon Entropy Function Constrained by Moments

[+] Author and Article Information
J. N. Siddall

McMaster University, Hamilton, Ontario

Y. Diab

Ecro, Inc., Montreal, Quebec, Canada

J. Eng. Ind 97(3), 843-852 (Aug 01, 1975) (10 pages) doi:10.1115/1.3438691 History: Received January 10, 1974; Online July 15, 2010


A general algorithm is described for obtaining the maximum entropy distribution constrained by moments in functional form. It is based on Jaynes’ principle. The distribution is proposed as a useful tool in probabilistic design. The maximum entropy distribution is generated for a large number of analytical distributions, and compared with the original. The results appear to confirm that it can represent well most populations when four or five moments are used. The maximum entropy distribution is also compared with the Johnson and Pearson empirical distributions. The results are favorable in the two examples given. The practical convenience of the method in probabilistic design is illustrated by an example in structures.

Copyright © 1975 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In